Cough, cold and flu treatments

We look at which over-the-counter and natural remedies help combat colds and flu.
 
Learn more
 
 
 
 
 

01 .What works?

cold-and-flu-treatments-lead

More than $250 million worth of cold, cough and flu remedies are sold in Australia every year - despite the fact that there’s not much convincing clinical evidence that they work any better than a placebo. On the other hand, there’s also no conclusive evidence they don’t work.

Confused? CHOICE outlines the most effective strategies for treating your next cold, flu or cough.

Action plan for colds

  • Rest up, as it helps you fight the virus in the first few days when you're most affected and most contagious.
  • Drink plenty of fluids to loosen congestion and prevent dehydration. A warm honey and lemon drink soothes your throat, while chicken broth appears to have anti-inflammatory properties. Avoid dehydrating caffeine drinks and alcohol.
  • Flush your nose with saline nose drops twice a day to ease congestion and help prevent bacterial infection. Saline doesn’t cause the rebound effect of nasal decongestants, and is safe for children.
  • Gargle with salt water (half a teaspoon of salt in a glass of warm water) to relieve swelling in the throat.
  • Humidify with steam from a shower or kettle – a dry atmosphere exacerbates a cold by drying out the throat and nasal passages.
  • Suck sugar-free lozenges to ease a dry, sore throat and reduce tickling that causes dry coughing. Medicated lozenges aren’t necessary, although menthol or eucalyptus may help your head feel clearer.
  • Suppress a dry cough with one or two teaspoons of honey - a useful remedy for children over the age of one. 

What you might consider

Over-the-counter remedies

Over-the-counter cold and flu treatments and cough medicines may help alleviate some symptoms, for some people, some of the time. You may experience adverse side effects to some ingredients, so check labels carefully and choose a product with only the active ingredients you need. Many cold and flu treatments are combination products, and you may not have all the symptoms they are designed to treat; or, more commonly, you may not have all the symptoms at the same time. See Over-the-counter remedies for information about the different medications on offer.

Natural alternatives

Vitamin C, zinc and echinacea have all been promoted as aids for reducing the severity and duration of colds, and the likelihood of catching one. While some studies have found some benefit, findings are inconsistent and reported effects could come down to the quality of the study or the particular preparation used.

What you should avoid

  • Antibiotics won’t help a viral infection. However, they may be required if a bacterial infection - such as sinusitis or bronchitis - develops.
  • Aspirin should not be taken by children or teenagers, as it can cause a serious illness called Reye's syndrome.

When you should see your doctor

For most people, a cold is a short-lived (albeit miserable) condition, although for some it can trigger more serious problems such as asthma attacks, worsening emphysema or potentially fatal pneumonia.

You should see your GP if:

  • your fever is unusually high (over 38.5°C) or prolonged (more than a few days).
  • symptoms of bacterial infection occur. A severe cough that produces mucus may indicate bronchitis or pneumonia. In children, a cough could indicate croup, bronchiolitis or asthma. Pain in the ears can indicate a middle ear infection. Severe headache, facial pain or pain in the teeth can indicate a sinus infection. Antibiotics won’t treat a cold or flu, but may be useful for these secondary bacterial infections.
 
 

Sign up to our free
e-Newsletter

Receive FREE email updates of our latest tests, consumer news and CHOICE marketing promotions.

 
PillsInHand_iStock

Some cough, cold and flu relief products will be effective for some people sometimes, and you may well find something that works for you.

The best evidence is for decongestants, especially topical decongestants (nasal sprays), and pseudoephedrine.

Cough medicines aren’t as good a bet - a recent review of studies found results were mixed and conflicting, and overall there was no good evidence for or against their effectiveness.

If you want to take medication, the following list of key symptoms and the drugs designed to address them may help.

Loose, chesty cough: expectorants and mucolytics

Loose coughing removes mucus from your chest. Expectorants increase mucus production in the lungs, making secretions easier to remove by coughing, and include guaiphenesin, ammonia and senega. Bromhexine is a mucolytic, which thins mucus in the lungs rather than stimulating production.

  • Cough liquids indicated for “chesty” coughs contain expectorants and/or mucolytics.

Dry cough: suppressants

Suppressants such as codeine, pholcodine and dextromethorphan are designed to act on the brain's cough centre to reduce coughing. However, the effect is little better – if at all – than a placebo. Suppressants should only be used if you have a painful, dry and persistent cough - using suppressants for chesty coughs could delay recovery.

  • Many cough, cold and flu tablets contain cough suppressants – look for the ingredients listed above on the label. Cough liquids labelled for “dry cough” also contain suppressants.

Blocked nose: decongestants

Decongestants constrict blood vessels in the nose, throat and sinuses, which reduces swelling and mucus formation. They’ve been shown to be only somewhat effective, which means you may or may not experience any noticeable difference. Side effects of decongestants may include increased blood pressure, sleeplessness, anxiety, and dizziness. If you have heart disease, diabetes, high blood pressure, or thyroid conditions, check with your doctor before taking them.

  • Pseudoephedrine is a decongestant, but it’s kept behind the counter because it can be used to make methamphetamine. If you want to purchase it, you will have to ask the pharmacist for it and show ID.
  • Phenylephrine (look for PE on product labels – eg. Sudafed PE) has been marketed as a substitute for pseudoephedrine, but is not as effective.

Topical decongestants are faster-acting than oral decongestants and have fewer side effects. They should only be used sparingly – continued use can cause your congestion to worsen.

  • Topical decongestants in nasal sprays include oxymetazoline and xylometazoline.

Runny nose: antihistamines

Antihistamines such as diphenhydramine, brompheniramine, doxylamine and chlorpheniramine are often present in night-time formulations. There's not much evidence they help dry up a runny nose caused by colds, but they may make sleeping easier by countering the stimulating effects of decongestants. However, they may also make your eyes and mouth feel dry and cause drowsiness during the day. People with narrow-angle glaucoma or an enlarged prostate should avoid using them.

  • While usually found in night-time formulations, some tablet products not specifically marketed for night-time use contain antihistamines. Bear in mind that these may cause drowsiness, so check the ingredients on the label.
  • Some liquid products also contain antihistamine.

Atrovent nasal spray contains ipratropium bromide (which is an anticholinergic), which can help dry up a runny nose and is also recommended for allergies.

Stuffy and runny nose: anticholinergics plus decongestants

Otrivin Plus nasal spray contains ipratropium bromide, an anticholinergic, to aid symptoms of a runny nose, as well as a decongestant (xylometazoline) to reduce stuffiness.

Aches and pains: paracetamol or ibuprofen

Some cough and cold medicines contain paracetamol or ibuprofen for pain relief and to reduce fever, so check the ingredients before use to avoid the risk of overdose if you are also taking painkillers separately.

Fever

Fever can help fight infection, so unless it’s really uncomfortable, it might be best to ride it out. See a doctor if it’s higher than 39.5°C for three days and doesn’t respond to medication such as paracetamol.

If a child has a temperature of 40°C, or a lower temperature that lasts three days or more and doesn’t respond to medication, take them to see a doctor. Don’t use aspirin for fever in children younger than 16 years - Reye’s syndrome, which can affect brain function and cause liver damage, has been associated with aspirin use in children.

Children: a special case

The Therapeutic Goods Administration conducted a review of the safety of the active ingredients in cough and cold medicines for children aged two to 12, reporting in August 2012 that there are potential risks associated with these products for children and only limited benefits. As such, they advise that children under the age of six should not be given medicines to treat cough and cold symptoms, and children aged six to 11 only on the advice of a doctor, pharmacist, or nurse practitioner.

cold-flu-germs

Colds and flu produce very similar symptoms, which is why medications aimed at treating them often have “cold and flu” in their name. To confuse things, the influenza virus is responsible for at least some colds.

The main differences between colds and flu are:

  • Onset of severe flu symptoms is sudden; with a cold, the build-up is more gradual.
  • Flu starts with a dry sensation in the nose and throat and a dry cough; colds cause a runny nose and sneezing, and eventually a productive cough.
  • Flu causes a high fever; a cold sometimes causes only a mild fever.
  • Muscular pains, chills, and extreme tiredness occur with the flu, but not with a cold.

Preventing colds

  • Wash your hands often Cold viruses are transmitted through contaminated surfaces, such as handrails, doorknobs, and especially other people’s hands. If you then touch your eyes or nose, the virus may infect you. 
  • Get plenty of sleep People who sleep less than seven hours a night are more likely to get colds than people who sleep eight hours or more. 
  • Relax Stress can increase your susceptibility to colds, because of its general impact on decreasing resistance to infection. 
  • Keep your nose warm Rhinoviruses thrive in the slightly cooler atmosphere of the nose (about 33°C). Cold weather also dries out the nasal passages, making them more susceptible to infection. Theoretically , keeping your nose warmer in winter should help make it a less attractive environment.

Preventing and treating flu

Every year, thousands of Australians are hospitalised with flu complications, such as pneumonia, and almost 3000 people die each year.

Vaccination is a very successful means of preventing infection and spread of influenza through the community. Your best bet for avoiding the flu is to have an annual flu shot. Flu vaccines are reformulated each year to address the most prevalent flu viruses around, and are about 70-90% effective in healthy people.

The government has expanded eligibility criteria for free flu shots to the following groups, who are considered to be high-risk:

  • people aged 65 and over
  • Aboriginal and Torres Strait Islander people aged from 15 years
  • pregnant women
  • people aged six months to 64 with chronic medical conditions including cardiac disease, respiratory conditions and impaired immunity.

It’s recommended that health care workers and people who work in aged care facilities also get vaccinated against seasonal flu, for the benefit of the individual and to help prevent the spread of disease. These shots aren’t free (unless the individual meets the eligibility criteria above), and if they're not made available through workplace programs, must be purchased on prescription. Ask your doctor for more information about eligibility and costs.

If you’ve come down with the flu, the anti-viral medication oseltamivir (Tamiflu) can reduce the severity and duration of the virus, and the likelihood of complications such as pneumonia. It must be taken within 48 hours of the onset of symptoms and is only available on prescription.

 

04.Why is there no cure for the common cold?

 

There are more than 200 different viruses that cause the common cold. More than half are rhinoviruses, which are thought to be responsible for about 30-35% of colds. Coronaviruses are also responsible for a large percentage of colds, but aren't understood as well as rhinoviruses because they’re difficult to grow in labs. You can’t identify the virus responsible for a particular cold by its symptoms because they’re so similar, and people react differently to a particular virus.

Not only is there a large number of viruses to contend with, but the viruses also tend to mutate frequently, making it hard to keep on top of them.

Another problem for scientists is that animals (with the exception of the chimpanzee) don’t react to the viruses the same way we do. This makes laboratory testing of potential treatments difficult and costly. However, scientists have now developed a genetically modified mouse that can be infected by rhinoviruses, potentially leading to treatments that could prevent some of the more serious complications of colds.


The real cause of symptoms

Unlike the flu, the common cold is not highly contagious. Even if you’re infected, you may not have much in the way of symptoms – multiple viruses sitting in your nose might create no more than the odd sneeze.

Your immune response, which can be affected by stress and fatigue, determines the severity of cold symptoms.

  • White blood cells, which battle the virus, cause most of your misery. They release kinins - chemicals that cause swelling and inflammation of the blood vessels in the nose, throat, and lungs - resulting in symptoms such as stuffiness, congestion, and a sore throat.
  • Excess proteins and fluids leach from blood and lymph vessels, creating mucus.
  • Fever, fatigue, aches and pains are the body’s way of telling you to rest up and save your energy for fighting the virus.

Antibodies are not produced until towards the end of the cold cycle, so they can’t do much more than hang around until you get the same virus again.

Your say - Choice voice

Make a Comment

Members – Sign in on the top right to contribute to comments